I debated with myself whether to write about this here or in my journal. But my blog is about the view from the middle of life, and for a woman, what is more indicative of mid-life than hot flashes and mood swings? That is the beginning of this tale.
In August 2009, my dad had been gone for a year-and-a-half, a long time, but not so long that I did not still cry once in a while. My son, my first baby, had graduated high school in May and we were getting ready to drop him off at college. And my body was Hot Flash Central. I had had hot flashes periodically for a few years, but nothing like I did that summer — every half hour or so. If you’ve experienced them, you know how unpleasant they can be. Granted, summer in Phoenix might have contributed, but I knew menopause was the likely culprit. So, I made an appointment with my doctor.
I did not expect her nurse to call and tell me that my blood work indicated I was already on the tail end of menopause. I was only 46! I expected this to be the beginning. But, I had had a hysterectomy at 38 and the doctor said it was not unexpected. Ha! For who? When I hung up the phone, I burst into tears. I felt old, and used up, on the downward slide of life. It really was not fair to my younger son — he still needed me. I think now, the crazy hormones made me feel that way. My poor husband was understanding and supportive of his wife, the emotional wreck. My doctor put me on Lexapro for the hot flashes and menopausal mood swings. It worked, and I stayed on it for a little over a year. I tapered off it myself in December 2010.
During that Christmas break, at my kids’ doctor (the psychiatrist who prescribes their ADD medication), I mentioned that I had gone off Lexapro and had started having hot flashes again, plus mood swings. It had only been about three weeks since my taper. He suggested a mood stabilizer, Lamictal. Okay. I knew that was a seizure medication, but I also knew doctors often prescribe medication for off-label uses. I guess he thought it didn’t help enough, so a couple months later, he prescribed Pristiq. I discovered later that this is a medication for Major Depressive Disorder. I knew I didn’t have that, but the drug did help my hot flashes and mood swings. So, I stayed on.
But I started to feel trapped. How did I become so medication dependent? How would I ever get back to normal? I didn’t know. But last Friday, after about a year on Pristiq, I had no choice. Due to an insurance snafu (January again–insurance always changes), I ran out. I panicked at first, but then I thought — here’s my chance.
Today is my fifth day without Pristiq. Withdrawal sucks. The first day was fine, but then: horrible insomnia, sadness, crying, diarrhea, brain zaps, body zaps, weird sounds no one else can hear and, ironically, hot flashes that have nothing to do with menopause. (So far, not too much irritability, thank goodness.)
I am still in the middle of this mess but determined to break through it. I don’t need this medication anymore, if I did at all. I am four years out from my father’s death, two-and-a half years out from my son going off to college. I am through the rough patch. Except the withdrawal is a rough patch of its own. And, to tell the truth, I am scared. I am still taking the Lamictal, but I want off that too. Everything I read, though, tells me that it will be hell, and I am scared to do it.
I am also way pissed off. Why didn’t the psychiatrist tell me, before he put me on Lamictal, that what I was feeling was probably still withdrawal from Lexapro? I wasn’t there to ask for medicine. It just came up at my kids’ appointment. And, why didn’t he go through risks and benefits with me? Why didn’t he warn me how hard it would be to go off of these kinds of medications?
Also, I suspect, the pharmaceutical representative had recently visited his office before he put me on Pristiq. I saw the calendars and the mousepads and the displays. I should have known. I had also noticed all the displays a couple years before, with my younger son’s ADD medication (which was eventually changed). Why didn’t I realize what was going on?
In the end, it’s really me that I am angry with. I should have done my due diligence. I should have researched. I should have known better.
And that is how I went from hot flashes to withdrawal. It was gradual, insidious. I feel like an addict. But, it’s partly my fault, and I am paying for it now.
Ugh. Enough of this whining! If you are still reading this longer-than-usual post, thanks for bearing with me. Writing has always been my outlet for working things out, and I feel better now; though…I might regret posting this later on.
Next week’s post will be more upbeat. Promise. 🙂